ask our doctors

Liver Failure

Get the facts on Liver Failure treatment, diagnosis, staging, causes, types, symptoms. Information and current news about clinical trials and trial-related data, Liver Failure prevention, screening, research, statistics and other Liver Failure related topics. We answer all your qestions about Liver Failure.

Question: What about liver failure caused by paracetamol? I recently started to take paracetamol pills 'cause I was ill, and now while I looked it up, it apparently is really dangerous, and your liver will "die" or "fail" or w/e you wanna call it if OD-ed. Apparently as little as 10grams can be lethal, but how long does it take to actually die from "liver failure"(I guess that's what you die from) without any medical attention. And how painful is it? What would it feel like? Are the symptoms obvious?

Answer: Look at all the medication that you took while ill. See if any of the ingredients in this medications contained paracetamol or Tylenol. They are the same thing. People tend to easily overdose on a drug because more than one drug can have "this drug" in combination with it. Taking this drug according to the timing and the amount on the box is considered to be safe. However, there is always the exception to the rule. Some people are more sensitive to certain drugs than others are. If, for some reason, you have overdosed on it...it would be best to contact the doctor's office. They can give you other medication to counteract the overdoses amount, if this is done right away. If you are truly concerned about how your liver is doing, the doctor can take some blood and have it tested. The test he has done on the blood will show if it has affected the liver cells and if the liver cells are functioning properly. It is just a simple blood test and worth the time to have it done just to give someone peace of mind. The liver is a very quiet organ about damage being done to it. It usually will not show anything is wrong until the liver cells start to die off, then signs and symptoms may appear. You are smart to want to take care of this now. Do not take tylenol and alcohol together... it is a lethal combination. It is best to never take any drugs that are not approved of or prescribed by the doctor even if they are over the counter. There are too many drugs that interact with each other to take any chances. Usually a liver problem starts out as the cells of the liver becoming damaged. If the cause is stopped and any inflammation is treated that may have developed...then the liver cells can heal. If this isn't done, then it can lead to cirrhosis of the liver which is a progressive disease and is irreversible. Check out the instructions on the paracetamol bottle and see if you took more than recommended. If you did, I would make an appointment with your doctor and discuss this with him. If you overdosed "alot"...call the doctor office right away so they can tell you what to do next. Hope this information is of some help to you.


Liver Failure News